What Happens When You Overdose? Drug Overdose Symptoms
What Is A Drug Overdose?
When you or a loved one are living with a current alcohol and drug addiction, it is a time for concern and worry as the harmful side effects of drugs and alcohol can easily and significantly impact a person’s overall health and wellbeing. One of the biggest concerns for someone in the midst of substance abuse is the risk of alcohol or drug overdose. With the rising numbers of Americans experiencing the lethal side effects of opioid overdose, many loved ones are left concerned and feeling helpless about how to best support their loved ones in staying safe while in active drug or alcohol addiction. One of the best forms of harm reduction to support those living with substance use disorders is to understand the signs and symptoms of drug or alcohol overdose to ensure that you are able to respond appropriately and quickly to help the person get through an overdose safely with the proper medical assistance.
The first thing to know to best understands the nature of overdoses is what is occurring within an individual that is experiencing an overdose. When an individual consumes too much of one substance or mixes substances together, it can create a biological response that has the potential of becoming life threatening by overwhelming your bodily responses and functioning causing significant disruptions in your normal body functioning. Overdoses can be caused by drugs and alcohol including prescription drugs. Individuals can overdose intentionally but there are individuals that experience accidental overdoses due to the high potency of substances or mixing substances that they did not realize would have fatal effects. Unfortunately, in many cases, alcohol or drug overdoses are fatal but there is the ability to save a person overdosing if you are able to seek medical attention immediately and they receive medical support.
Depending on the illicit drug you are using or if you are engaging in alcohol addiction, the effects of an overdose will impact your body differently. For those experiencing heroin overdoses or opiate prescription drug overdose, the brain and central nervous system functioning will become impacted. This is due to opioid abuse affecting a person’s brain by targeting the opioid receptors and slowing down the activity and processes within those receptors. When these opioid receptors become significantly blocked, it stops the normal body functions causing symptoms of respiratory failure and slowed breathing which increases the risk of opioid overdose.
If a person is using depressants including prescription drugs Benzodiazepines, alcohol, or opiates, the substances will target their central nervous system. When you abuse these substances, it creates a sedation effect causing lowered heart rate, and depressed breathing, and poses a risk for a life threatening overdose. However, if a person is experiencing a stimulant overdose, it is often due to the cardiovascular system, respiratory system, and blood circulation rate being overworked leading to potentially life threatening side effects.
Symptoms of A Drug Overdose?
Depending on which substance you are using, your body will experience different symptoms of overdose to be mindful of.
For those individuals experiencing an opioid overdose or heroin overdose, the following are common symptoms to be aware of:
- Loss of consciousness.
- Remarkable small, constricted pupils the size of a pinpoint
- Slowed Breathing patterns that appear labored or irregular along with a lowered heart rate
- Respiratory arrest where the individual has stopped breathing
- Making gurgling sounds, choking, or snoring sounds.
- Blue or purple lips or fingertips.
- The individual is unresponsive despite someone making loud noises, shaking the person, or pressing on painful pressure points all of which fail to create a response from the person
If a person is experiencing a stimulant overdose, the individual will display the following warning signs and indicators of a stimulant overdose:
- High body temperature or fever that can become life-threatening
- Irregular breathing can lead to hyperventilation
- Rapid or irregular heart rate
- Dangerously high blood pressure.
- Cardiovascular concerns include heart attack, circulatory system decline, or stroke
- Panic.attacks or anxiety
- Hallucinations including auditory. visual, or tactile
- Drug induced psychosis often leads to feelings of paranoia and delusion
- Aggressive or violent behavior.
A prescription drug overdose specifically a benzodiazepine overdose can create the following warning signs for drug overdose:
- Significantly impaired mental state and functioning
- Confusion or delirium
- Slurred speech.
- Slowed breathing and rapid decrease in heart rate
Individuals engaging in alcohol abuse are at risk for alcohol poisoning and overdose if they consume too much alcohol that exceeds their standard,normal blood alcohol content levels. Common symptoms and warning signs of an alcohol overdose are:
- Mental confusion or delirium.
- Challenges remaining conscious or completely losing consciousness.
- Unresponsiveness even after others attempt to wake you through loud noises, pressure point pain, or shaking.
- Slowed or irregular breathing.
- Heart rate that slows or stops
- Dangerously low body temperature.
- Pale or blue skin is often clammy .
What Happens to Your Body During Drug Overdose?
When you are experiencing an overdose, your body will begin to react in different ways in an effort to fight off the negative and life threatening symptoms of an alcohol or drug overdose. As this occurs, individuals will often feel severe and significant side effects that pose a risk to their vital organs and body functioning. The central nervous system functioning will often be impacted by causing low blood pressure, high body temperatures, and a decline in heart rate. These symptoms can often lead to respiratory failure within your lung and heart functioning. In cases of an opioid overdose, there is the potential for pulmonary edema which can lead to fluid entering the lungs causing a fluid leak that fills the air space within the lungs leading to gagging or choking the person. With high levels of drugs and alcohol in a person’s system, there become challenges in the brain receiving enough oxygen which can result in brain damage that can be permanent.
What To Do if Someone Is Overdosing
If you suspect that you or a loved one are experiencing an overdose, it is important to know and follow the appropriate steps in order to ensure that the person receives the appropriate medical care and avoids life threatening or fatal outcomes of an overdose. The first thing for someone to do when they see someone experiencing an overdose or potential overdose is to seek medical intervention immediately by calling 911. This will alert emergency personnel and poison control if needed to ensure that the individuals can safely overcome their overdose. After seeking medical help, if you are aware that the individual is going through an opioid overdose, it can be treated through a naloxone injection or nasal spray. Naloxone helps to reverse the effects of heroin or prescription drug overdose by regulating the body’s functioning. The most important step to take is waiting with the individual until a medical professional is on site and attending to the overdosing person. This will allow you to provide the medical professional with the appropriate information on their medical state to ensure that they are receiving the best in addiction treatment methods.
Long Term Effects of Drug Overdose
If someone has been experiencing numerous drug overdoses or has been using drugs and alcohol for a prolonged period of time, the brain’s ability to function due to a lack of oxygen to the brain called hypoxia which is brain damage from significant loss of oxygen which can cause an inability to process normal, daily body functioning and emotional regulation methods. This can lead to permanent damage including loss of vision, and hearing, and can result in someone living in a vegetative state.
Reduced blood flow from substance use disorders can result in permanent organ damage including liver damage, lack of blood flow throughout the body leading to kidney damage, and abdominal pain from the deterioration and breakdown of muscles and joints.
Drug Rehab at Muse Treatment Center in Los Angeles
At Muse Treatment Center, we believe that education and addiction treatment are crucial forms of harm reduction for the individuals within those with substance use disorders. Our addiction therapy methods are designed to support individuals in understanding the gravity and potentially severe consequences that are associated with alcohol and drug addiction and overdoses through individual and group therapy processes. Patients that attend our recovery center will have the opportunity to participate in various evidence based therapy methods that will support them in gaining an understanding of what has been at the root of their drugs and alcohol addiction while creating new, positive lifestyle changes and routines that will foster a life of sobriety and addiction recovery. With the support of behavioral therapy, medication assisted treatment, dual diagnosis treatment for mental health support and substance use disorders, adn holistic methods of addiction treatment including art therapy or trauma therapy, our patients will be able to heal from their past history of substance abuse while we promote and facilitate a positive new step towards a life in addiction recovery.